MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION STENTS I-CAST; PROSTHESIS, TRACHEAL, EXPANDABLE

ATRIUM MEDICAL CORPORATION STENTS I-CAST; PROSTHESIS, TRACHEAL, EXPANDABLE
Model Number 85409
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation into this event a follow up report will be submitted.
 
Event or Problem Description
While the vascular surgeon was deploying an icast stent in iliac artery, deployed through 7f sheath.Everything went as normal, stent deployed in iliac artery and noticed balloon detached from delivery system during removal of delivery catheter.Balloon was snared and removed through sheath.No adverse issues to patient.
 
Additional Manufacturer Narrative
The reported incident pertains to the use of an icast covered stent on a patient in the iliac artery.The details provided indicate that the surgeon noticed that after normal deployment of the stent in the iliac artery, the balloon detached from the delivery system during deflation.This led to the need to snare the balloon.The device in question, an icast covered stent 9mmx59mmx80cm manufactured in february 2022, and the introducer sheath, a cook 7fr balkin, were returned and evaluated to determine the cause of the complaint.The balloon of the catheter had been separated from the catheter shaft at the location of the proximal balloon weld confirming the claim of a component separation.The weld had been elongated prior to the balloon separation and is indicative of tensile loading of the shaft.The balloon was in a curved configuration and appeared to be in good condition.To determine if the balloon had ruptured during the procedure which may have prevented the balloon from deflating, the weld area of the balloon was placed inside a toughy borst adapter.This adapter was then attached to a 20cc insufflator, and the balloon was pressurized.There was no evident leak in the balloon.A vacuum was then pulled on the balloon and the balloon was able to be fully deflated.There was no evidence of a leak during the process of inflation of the balloon fluid was easily seen entering the balloon via the two skive holes under the balloon indicating that both lumens were patent.One is on the proximal end of the balloon and one on the distal end of the balloon.The two skive holes correspond to the inflation skives within the inflation manifold where the inflation device is attached to inflate the balloon and deploy the stent.When evaluated, the skive holes within the inflation manifold were also both patent.The patency of these skive holes is critical not only to the deployment of the stent but also the deflation of the balloon after stent deployment.The investigation has shown the catheter was patent and would have deflated fully under normal circumstances.There was no damage to the catheter shaft noted during the investigation other than the proximal weld separation.The introducer sheath used in the case was also returned.The sheath was a cook 7fr balkin introducer sheath.The tip of the sheath was deformed.There were also three locations along the sheath where it appears as if the sheath outer cover collapsed upon itself.This is seen at the distal end of the sheath as well as the proximal end of the sheath.It is not known if the collapse of the sheath was related to an attempted withdrawal of the catheter or if the sheath was damaged prior.A thorough review of the device history records was performed, which found no deviations, nonconformances, or anomalies during manufacture.All test samples met performance testing requirements, including tensile testing of the catheter shaft.There is no evidence that a manufacturing defect caused or contributed to the reported failure.Complaint trending found that the actual occurrence level did not exceed the anticipated occurrence level and the reported defect is sufficiently covered by the risk documentation.There is evidence of a large tensile load having been applied to the catheter shaft where the balloon broke off, as evidenced by the necked down catheter shaft near the breaking point.This tensile load is considered to have been the cause of the detachment.It is not known when or why this tensile load was applied to the delivery system based on the device evaluation and user feedback.However, according to the device risk assessment, the most significant factor contributing to component separation is fluid remaining in the balloon during removal due to insufficient deflation of the balloon prior to withdrawal.Force applied to the delivery system in an attempt to remove the device which has not been fully deflated can cause the catheter shaft to break, causing the balloon and/or hub to separate from the rest of the delivery system.The component separation and inability to deflate the balloon have not been confirmed to have been directly related to a deficiency in the product and there is no indication of any nonconformance present prior to the attempted deflation.There is no deficiency identified in the design labeling, and risk documentation nor has a manufacturing problem been identified.The root cause of the balloon detachment is operational context of the procedure combined with user error.

Brand Name
STENTS I-CAST
Common Device Name
PROSTHESIS, TRACHEAL, EXPANDABLE
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer (Section G)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer Contact
lori gosselin
40 continental blvd
merrimack, NH 
MDR Report Key17941134
Report Number3011175548-2023-00191
Device Sequence Number6416377
Product Code JCT
UDI-Device Identifier00650862854091
UDI-Public00650862854091
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/19/2025
Device Model Number85409
Device Catalogue Number85409
Device Lot Number481505
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2023
Supplement Date Received by Manufacturer12/04/2023
Initial Report FDA Received Date10/16/2023
Supplement Report FDA Received Date12/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
7FCOOK BALKIN SHEATH, MERIT 20 ML BASIX INDEFLATOR
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight91 KG